Evidence map›Paper›PMID 36620720›Full record

ArticleJournal of ophthalmic & vision research

Adverse Reactions from Topical Ophthalmic Anesthetic Abuse.

Ali Sharifi, Naser Naisiri, Majid Shams, Meraj Sharifi, Hamid Sharifi

Open access · goldAbstract read
In one paragraph

Article in Journal of ophthalmic & vision research. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed
1.8field-weighted citation impact, top 15% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed, 10 citations in OpenAlex.

  1. Article
  2. Topical anesthetic abuse keratopathy: an overlooked occupational eye health concern.Journal of occupational medicine and toxicology (London, England) · 2025
    Article
  3. Review
  4. Article
  5. Article
  6. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 1 institution in 1 country.

Ali SharifiDepartment of Ophthalmology, Shafa Hospital, Afzalipour School of Medicine, Kerman University of Medical Sciences, Kerman, Iran.
Naser NaisiriHIV/STI Surveillance Research Center, and WHO Collaborating Center for HIV Surveillance, Institute for Futures Studies in Health, Kerman University of Medical Sciences, Kerman, Iran.
Majid ShamsDepartment of Ophthalmology, Shafa Hospital, Afzalipour School of Medicine, Kerman University of Medical Sciences, Kerman, Iran.
Meraj SharifiAfzalipour School of Medicine, Kerman University of Medical Sciences, Kerman, Iran.
Hamid SharifiHIV/STI Surveillance Research Center, and WHO Collaborating Center for HIV Surveillance, Institute for Futures Studies in Health, Kerman University of Medical Sciences, Kerman, Iran.
Kerman University of Medical Sciences · IR

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Purpose: To assess the adverse drug reactions (ADR) of tetracaine among patients referred to an eye emergency department in the southeast of Iran. Methods: In this case series study, we assessed 31 eyes of 24 patients who were referred due to adverse effects of ocular anesthetics during2017-2020. We collected the data, including age, sex, job, how the medicine was obtained, symptoms, examination results, and ADR. Results: Of 24 patients, 22 (91.7%) were male. The mean (standard deviation) age of the patients was 32.6 (1.9) years. Twenty-two patients obtained the medicines without a prescription and a general practitioner prescribed the medicine to two patients. In the first interview, the most common symptoms were: photophobia, reduced vision, ocular pain, and redness. The main signs of persistent epithelial defect, patchy or diffuse corneal stromal infiltration, ring infiltration, and Descemet's folds were noticed in the examinations. Finally, 51.6% ( Conclusion: ADR related to the use of ophthalmic topical anesthetics could cause sight-threatening severe morbidities. It seems that some general practitioners are not careful regarding the prescription of these kinds of medicine. Moreover, the over-the-counter availability of tetracaine eye drops should be managed.

Indexed as

Adverse Drug Reactions (ADR)Case SeriesOphthalmic AnestheticTetracaine

Identifiers

PMID36620720
PMCPMC9806309
OpenAlexW4310549228

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.